Texas, 2023

Flash Flood and Hail in Texas, June 1 to 4, 2023

June 1 to 4, 2023 · NWS SJT · 20 events in 9 counties and zones

The combination of westerly flow aloft, moderate to strong instability and a dryline resulted in scattered severe thunderstorms across portions of west central Texas. A few the storms were supercell thunderstorms, which merged into a line of thunderstorms while moving east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of westerly flow aloft, moderate to strong instability and a dryline resulted in scattered severe thunderstorms across portions of west central Texas. A few the storms were supercell thunderstorms, which merged into a line of thunderstorms while moving east across the area. The severe storms produced large hail and isolated damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 1, 3:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 1, 3:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
436 PM CDT Thu Jun 1 2023

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM POTENTIAL...
Issued at 435 PM CDT Thu Jun 1 2023

Radar imagery shows a complex of storms across the central and northern
Big Country slowly moving east, while an isolated severe storm
has developed in Borden county along a slow moving outflow
boundary in that area. SPC mesoanalysis indicates 25-30 KT of
effective bulk shear and around 1000 J/KG of ML CAPE in the
central and northern Big Country. Thus, as the aforementioned
complex of storms continues to move east across the central and
northern Big Country over the next few hours, it could produce
marginally severe hail, as well as heavy rain and increased
flooding concerns. However, the better chance for severe
thunderstorms will be related to surface based convection forming
along the previously mentioned outflow boundary between 6 and 10
pm across the western Big Country (Fisher and Nolan counties where
there is a Severe Thunderstorm Watch). In this area, effective
shear is expected to increase to 45-50 KT, with ML CAPE increasing
to 1000-1500 J/KG and effective Storm Relative Helicity increasing
to 50-100 m2/s2. Despite the better shear and instability, the
20Z run of the WoFS model doesn't show much outflow boundary
related severe convection reaching the western Big Country this
evening. The HRRR seems to be more aggressive in the severe
potential for those counties. Neither model seems to have
initialized the current location/strength of the storms too well,
so confidence is low on their solutions. Nevertheless, given the
shear and instability, the main threats for the western Big
Country this evening appears to be large to very large hail, with
a low threat of damaging winds or tornado.

&&

.SHORT TERM...
(This evening through Friday)
Issued at 221 PM CDT Thu Jun 1 2023

A large area of showers and thunderstorms is located across the
South Plains, to the north of Snyder. This complex is slowly
advancing east, with additional development to the south of the
complex, as an outflow boundary tracks slowly southward. This
activity is forecast to spread east across the Big Country this
afternoon and into the evening hours. There is some uncertainty on
just how far south convection will develop, but at this point, the
highest rain chances look to remain north of I-20, although at least
isolated to scattered storms are possible across southern portions
of the Big Country (south of I-20). A few storms could become strong
to severe, with large hail and damaging winds being the main
concern, although a tornado is also possible. In addition, locally
heavy rainfall is possible, which may result in flooding. Most of
this activity should begin to dissipate by late this evening, with
drier conditions anticipated by Friday morning. Expect overnight
lows in the upper 60s.

On Friday, a dryline is forecast to advance east into the Trans-
Pecos region and Permian Basin by mid to late afternoon. An
increasingly unstable environment is forecast ahead of the dryline
and isolated to scattered showers and thunderstorms are forecast to
develop along the dryline by mid afternoon. Supercells are likely,
with the possibility of very large hail and damaging winds, along
with a possible tornado. These storms are forecast to track east
into our western counties by mid to late afternoon. Highs on Friday
will remain below normal, generally in the upper 80s to near 90.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 229 PM CDT Thu Jun 1 2023

Rain chances will continue each day through the extended as an
unsettled weather pattern continues.

Another round of afternoon thunderstorms will be possible on
Saturday as a weak ridge develops to the west with a trough to
the east. The main threat on Saturday will be heavy rainfall.
Rain continues into Sunday, with the best chance of heavy rain
across the western half of the area, as weak flow aloft combines
with abundant low level moisture. By next work week, an upper low
lingers off the western coast of the US with weak flow aloft over
Texas. We will see a series of weak disturbances in the southeast
flow off the Gulf of Mexico, with a slight chance of diurnally
driven thunderstorms each afternoon/evening. With abundant
moisture and increased cloud cover, expect early June temperatures
to be on the mild side with afternoon highs in the mid to upper
80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Thu Jun 1 2023

VFR ceilings have returned to all sites early this afternoon.
Stratus will result in MVFR ceilings at the southern 3 sites early
Friday morning. The stratus will approach KSJT, but confidence
remains low that it will reach the terminal, so have kept KSJT VFR
for now. Isolated thunderstorms are possible this evening at KABI,
so have included thunder in the TAF. Southeast winds of 10 to 15
knots will decrease to 5 to 12 knots this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     68  88  63  85 /  20  20  70  30
San Angelo  69  90  64  87 /   0  20  60  40
Junction    68  89  65  88 /   0   0  20  20
Brownwood   67  90  64  89 /  10   0  40  20
Sweetwater  68  87  62  83 /  20  40  80  40
Ozona       68  86  65  84 /   0  20  40  40
Brady       67  88  64  87 /   0  10  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....08
AVIATION...Daniels
Hazardous weather outlook, Jun 1, 1:41 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
241 PM CDT Thu Jun 1 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
241 PM CDT Thu Jun 1 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible across the Big Country late this
afternoon and evening, mainly north of Interstate 20. A few storms
could be strong to severe. The main hazards will be large hail
and damaging winds, although a tornado is also possible. In
addition, locally heavy rainfall may result in flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible across the area Friday afternoon
and evening. Some of the storms may be severe west of a Coleman to
Junction line. The main hazards will be large hail and damaging
winds, although a tornado is also possible. In addition, locally
heavy rainfall may result in flooding. Scattered thunderstorms
will be possible through early next week, which may result in
localized flooding. Any thunderstorms that occur will produce
dangerous cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening. Spotter
activation may be needed Friday afternoon and evening.

In the hours before

Special weather statement, Jun 1, 2:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
359 PM CDT Thu Jun 1 2023

TXZ049-113-012145-
Fisher TX-Jones TX-
359 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northwestern Jones
and northeastern Fisher Counties through 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roby, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail. Heavy
         rainfall up to 3/4 inch is also possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, Roby, Sylvester, Neinda, Mccaulley, Hitson and Tuxedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 10037 3296 10045 3296 9991 3284 9992
TIME...MOT...LOC 2058Z 242DEG 30KT 3279 10033

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd
Special weather statement, Jun 1, 3:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service San Angelo TX
440 PM CDT Thu Jun 1 2023

TXZ113-012215-
Jones TX-
440 PM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northern Jones
County through 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
The Intersection Of Us-
180 And Ranch Road 126, or near Neinda, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Anson, Hamlin, Avoca, Neinda, Funston, The Intersection Of
Us-180 And Ranch Road 126, Tuxedo and The Intersection Of Us-
180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3296 9966 3269 9967 3269 10014 3271 10015
      3280 10014 3296 10011
TIME...MOT...LOC 2139Z 267DEG 21KT 3277 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

mkd

The radar

The Dyess AFB radar (KDYX), 65 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jones

When
June 1, 4:00 PM CST
Where
Jones County, 1.35 mi WNW of Anson
Measured
1 in hail
Reported by
Public
Coordinates
32.760, -99.900

Thunderstorm Wind, Jones

When
June 1, 4:12 PM CST
Where
Jones County, 1.16 mi W of Anson
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
32.750, -99.900

The public reported power poles broken and 3 inch diameter tree limbs snapped. The report was from mping.

Hail, Jones

When
June 1, 4:18 PM CST
Where
Jones County, 1.16 mi W of Anson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.750, -99.900

A trained spotter reported wind driven ping pong ball size hail that stripped leaves off of trees.

Thunderstorm Wind, Jones

When
June 1, 4:18 PM CST
Where
Jones County, 1.16 mi W of Anson
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.750, -99.900

A trained spotter reported fences blown over and a collapsed carport in Anson.

Thunderstorm Wind, Jones

When
June 1, 4:30 PM CST
Where
Jones County, 0.69 mi N of Nugent
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
32.710, -99.670

There was minor damage to a roof resulting in water leaking into the house. A horse trailer was blown over and rolled approximately 60 feet.

Hail, Callahan

When
June 1, 5:53 PM CST
Where
Callahan County, 1.81 mi NE of Eula
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.370, -99.550

The time was estimated from radar.

Hail, Callahan

When
June 1, 5:53 PM CST
Where
Callahan County, 3.62 mi NW of Eula
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.390, -99.610

The Fire Department reported golf ball size hail about 5 miles west of Clyde. The time was estimated on radar.

Thunderstorm Wind, Callahan

When
June 1, 6:25 PM CST
Where
Callahan County, Baird
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.400, -99.400

There was video on Twitter of of wind gusts of 60 mph.

Hail, Crockett

When
June 2, 4:13 PM CST
Where
Crockett County, 29.19 mi W of Ozona
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
30.670, -101.690

The Park Service reported quarter size hail at Fort Lancaster State Historical Site.

Hail, Crockett

When
June 2, 5:47 PM CST
Where
Crockett County, 24.3 mi S of Ozona
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
30.350, -101.240

A trained spotter reported baseball size hail 25 miles south of Ozona.

Thunderstorm Wind, Throckmorton

When
June 2, 7:59 PM CST
Where
Throckmorton County, 0.9 mi SW of Throckmorton
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.190

Mesonet station reported 68 mph wind gust.

Hail, McCulloch

When
June 3, 2:40 PM CST
Where
McCulloch County, 0.91 mi SE of Brady Curtis Rnch Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
31.310, -99.220

The public reported golf ball size hail 2 miles west-southwest of Placid.

Hail, McCulloch

When
June 3, 2:45 PM CST
Where
McCulloch County, 0.91 mi NW of Placid
Measured
1 in hail
Reported by
Public
Coordinates
31.330, -99.190

Public reported quarter size hail.

Hail, San Saba

When
June 3, 4:35 PM CST
Where
San Saba County, 20.57 mi WSW of Cherokee
Measured
2 in hail
Reported by
Public
Coordinates
30.920, -99.040

The public reported hen egg size hail 4 miles west-northwest of Pontotoc.

Hail, Schleicher

When
June 3, 5:14 PM CST
Where
Schleicher County, 9.64 mi NW of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.960, -100.720

Public reported quarter size hail.

Hail, Crockett

When
June 3, 7:15 PM CST
Where
Crockett County, 23.16 mi NW of Ozona Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
30.980, -101.460

Public report of half dollar size hail was from mping.

Hail, Crockett

When
June 3, 7:41 PM CST
Where
Crockett County, 20.71 mi NW of Ozona Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
30.930, -101.460

Public report of ping pong size hail was from mping.

Hail, Crockett

When
June 3, 7:54 PM CST
Where
Crockett County, 20.71 mi NW of Ozona Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
30.930, -101.460

The public reported tennis ball size hail 22 miles northwest of Ozona.

Thunderstorm Wind, Tom Green

When
June 4, 12:20 AM CST
Where
Tom Green County, 0.59 mi W of San Angelo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.470, -100.440

Public reported a wind gust of 60 mph.

Flash Flood, Taylor

When
June 4, 2:07 AM CST
Where
Taylor County, 1.36 mi ESE of Merkel to 1.38 mi ESE of Merkel
Cause
Heavy Rain
Reported by
Public
Coordinates
32.460, -100.000

There was 2 to 3 inches of water in 3 homes on the southeast side of Merkel. Also, roads were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104335, 1104351, 1104336, 1104352, 1104354, 1104337, 1104338, 1112359, 1104340, 1104341, 1112361, 1104342, 1104343, 1104344, 1104345, 1104346, 1104347, 1104348, 1112363, 1112354.